Tranos P., Lokovitis E., Masselos S., Kozeis N., Triantafylla M., Markomichelakis N.
To describe the demographic characteristics, clinical features, and potential prognostic factors of bilateral acute iris transillumination (BAIT) following oral antibiotic uptake.
A retrospective study of 16 consecutive patients who developed BAIT following treatment with systemic antibiotics. Detailed past medical and ocular history was obtained, presenting signs and symptoms were documented and demographic characteristics were analyzed. All patients underwent a complete ocular examination and laboratory investigation. The course of best corrected visual acuity (BCVA), anterior chamber activity, and intraocular pressure (IOP) during the follow-up period were recorded and possible correlations with potential prognosticators were investigated.
Fourteen females and two males were included in the present study. The mean age (SD) of the patients was 43 (14) years. All individuals presented conjunctival injection and photophobia and developed bilateral transillumination defects, fixed mid-dilated pupils and pigment dispersion in the anterior chamber. Systemic antibiotics were previously prescribed in all cases (13 patients with moxifloxacin and three patients with clarithromycin) and the mean (SD) interval between onset of symptoms and antibiotic administration was 17 (4) days. Ocular hypertension complicated all eyes and required antiglaucoma medication in 25 eyes. Severe anterior chamber pigment dispersion and higher IOP during the first week after presentation was significantly associated with longer duration of ocular hypertension (OHT) (p = 0.019).
BAIT represents a rare clinical entity with characteristic features. Although etiopathogenesis of this condition remains unclear, a series of cases that indicate a strong correlation between systemic antibiotic administration and BAIT is herein presented.
PMID: 29497133, PMCID: PMC6043476, DOI: 10.1038/s41433-018-0054-y
Πατήστε εδώ για να δείτε τη δημοσίευση